South Dakota, 2005

Tornado and Hail in South Dakota, June 7, 2005

June 7, 2005 · NWS UNR · 10 events in 3 counties and zones

Severe thunderstorms moved across Fall River County into western Shannon County. These storms produced large hail across much of northern Fall River County and southeast Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$117,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms moved across Fall River County into western Shannon County. These storms produced large hail across much of northern Fall River County and southeast Custer County. The storms became outflow dominated as they moved into western Shannon County, bringing strong winds and large hail south of Red Shirt. The storms eventually dissipated across Shannon County and fed into new storms developing east of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 12:50 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 7, 12:50 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT TUE JUN 7 2005

.SHORT TERM...UPPER LOW VCNTY SLC KICKING OFF SHORT WAVES MOVING
TOWARD THE AREA THIS AFTERNOON. MAIN WAVE IS COMING INTO SWRN
WY...AND LEAD WAVE COMING UP FROM SERN WY FOR TOWARD NERN WY...MUCH
FARTHER WEST THAN MODELS HAVE PLACED IN WRN NE. AS A
RESULT...STRONGER SFC LOW NOW OVER CPR...WITH ANOTHER IN WRN NE
PUMPING 60+ DEWPOINTS INTO CNTRL SD. 18Z UNR SOUNDING IS VERY
UNSTABLE...WITH JUST A BIT OF NEG CAPE LEFT TO ERODE...WHICH WILL
OCCUR IN A FEW HOURS AS WINDS WILL SHIFT TO SE AND DEWPOINTS
INCREASE. FORECAST SOUNDINGS ALSO SHOW INCREASING SHEAR BY EVENING.
AS SHORT WAVE MOVES NORTH OF THE FORECAST AREA BY MORNING...WITH
CLEARING OVER THE EASTERN ZONES AND SOME WRAP-AROUND MOISTURE OVER
NERN WY AND NWRN SD...FOLLOWED BY SURFACE HIGH PRESSURE WED. NEXT
LOW DEVELOPS OVER ERN CO-WRN KS WITH INVERTED TROF ALONG FRONT RANGE
AND UPSLOPE RETURN FLOW WED NIGHT-THURS MORNNING. GFS HAS TROF MUCH
SHARPER THAN ETA...FOR BETTER CONVERGENCE AND UPSLOPE POTENTIAL...SO
INCREASED POPS THRU THURS. TEMPS WILL COOL NEXT FEW DAYS...ESP WITH
CLOUD COVER.

.EXTENDED...UNSETTLED WX PATTERN LKS TO CONTINUE AT LEAST THRU THE
WEEKEND. NEXT UPPER LOW FCST TO MV THRU GT BASIN ON FRI AND LIFT
QUICKLY NE. THIS WL BRING ANOTHER CHC OF SHWS/TSTMS TO REGION ON FRI
AND SAT. YET ANOTHER UPPER LOW FCST TO MV IN QUICKLY BEHIND FRI/SAT
SYS AND THIS MAY PROD SIGNIFICANT PCPN ON SUN AND EARLY MON. LKS
LIKE A MORE ZONAL FLOW WILL BEGIN TO SET UP BY TUES AND THIS MAY
FINALLY DRY THINGS OUT.

&&

.AVIATION...SCT TSTMS...SOME OF WHICH WL BE SEVERE WITH LARGE HAIL
AND WINDS IN EXCESS OF 60 MPH...WILL AFFECT ALL TWEB RTES AND TAF
LOCATIONS THRU 04Z...OTHERWISE VFR CONDS CAN BE EXPECTED. AFT 04Z
VFR CONDS CAN BE EXPECED ACRS WRN NEB/ERN WY AND WRN SD. MVFR/IFR
CONDS ARE EXPECED ACRS WRN ND THRU THE FCST PERIOD.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE
WY...SEVERE TSTM WATCH TIL 8 PM MDT

&&

SANDERS/LJC
Hazardous weather outlook, Jun 7, 10:15 AM MST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT TUE JUN 7 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1115 AM MDT (1215 PM CDT) TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...GENERALLY
EAST OF A LINE FROM FAITH...TO WALL...TO PINE RIDGE.

THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.

VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH THE
STORMS...WITH TORNADOES POSSIBLE IN CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING.

A STRONG UPPER LEVEL SYSTEM OVER UTAH WILL MOVE INTO THE NORTHERN
PLAINS THIS AFTERNOON. SURFACE LOW PRESSURE WILL DEVELOP OVER
WESTERN NEBRASKA...BRINGING MOISTURE INTO THE AREA.

TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS AND PREPARE FOR
HAZARDOUS CONDITIONS BEFORE STORMS DEVELOP. MONITOR NOAA WEATHER
RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS POTENTIALLY
DANGEROUS SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN
CENTRAL SOUTH DAKOTA.

SS

In the hours before

Local storm report, Jun 7, 1:17 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
217 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             5 WNW JOHNSON SIDING    44.10N 103.54W
06/07/2005  0.88 INCH        PENNINGTON         SD   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

LCZEPYHA
Local storm report, Jun 7, 2:34 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
334 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             6 SSE BROWNSVILLE       44.20N 103.65W
06/07/2005  1.25 INCH        LAWRENCE           SD   TRAINED SPOTTER

            HAIL LASTED FROM 310 TO 325 PM.

0330 PM     HAIL             3 SSE BROWNSVILLE       44.24N 103.67W
06/07/2005  1.00 INCH        LAWRENCE           SD   TRAINED SPOTTER

            HAIL LASTED FROM 310 TO 330 PM.

&&

LCZEPYHA
Local storm report, Jun 7, 2:45 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             24 W GILLETTE           44.28N 106.00W
06/07/2005  1.00 INCH        CAMPBELL           WY   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 7, 2:52 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             8 SE MUD BUTTE          44.92N 102.76W
06/07/2005  1.75 INCH        MEADE              SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jun 7, 2:58 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             STURGIS                 44.41N 103.51W
06/07/2005  1.75 INCH        MEADE              SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 7, 3:11 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
411 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             BEAR BUTTE              44.48N 103.42W
06/07/2005  1.00 INCH        MEADE              SD   NWS EMPLOYEE

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 101 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Fall River

When
June 7, 3:16 PM MST
Where
Fall River County, 2 mi NW of Burdock
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.467, -103.700

Hail, Fall River

When
June 7, 3:30 PM MST
Where
Fall River County, 9 mi W of Hot Spgs
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.433, -103.667

Hail, Fall River

When
June 7, 3:40 PM MST
Where
Fall River County, 2 mi S of Hot Spgs
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.400, -103.483

Hail, Custer

When
June 7, 4:15 PM MST
Where
Custer County, 10 mi E of Buffalo Gap
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
43.500, -103.117

Combination of hail and gusty winds broke windows of house.

Hail, Custer

When
June 7, 4:15 PM MST
Where
Custer County, 13 mi E of Buffalo Gap
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.500, -103.050

Hail, Fall River

When
June 7, 4:20 PM MST
Where
Fall River County, 7 mi NE of Oral
Measured
2 in hail
Property damage
$200
Reported by
TRAINED SPOTTER
Coordinates
43.467, -103.167

Large hail broke windshield of automobile.

Tornado, Fall River

When
June 7, 4:20 PM MST
Where
Fall River County, 3 mi NE of Oral
Rating
F1
Path length
0.6 mi
Path width
130 yd
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
43.433, -103.217

A non-supercell tornado quickly developed and moved across a field, where it destroyed 3 177-foot sections of a new center pivot irrigation system and the roof of a game bird barn. The tornado was followed by wind gusts of 70 mph and golf ball to almost softball sized hail.

Hail, Oglala Lakota

When
June 7, 4:40 PM MST
Where
Oglala Lakota County, 15 mi SW of Red Shirt
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.517, -103.117

Thunderstorm Wind, Oglala Lakota

When
June 7, 4:40 PM MST
Where
Oglala Lakota County, 15 mi SW of Red Shirt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.517, -103.117

Thunderstorm Wind, Oglala Lakota

When
June 7, 4:50 PM MST
Where
Oglala Lakota County, 1 mi NW of Rockyford
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
TRAINED SPOTTER
Coordinates
43.517, -102.517

A downburst, with winds estimated at 75 mph, hit just west of Rockyford. The winds destroyed 3 mobile homes and damaged 4 others. The downburst occurred from a storm that tracked across northern Shannon County. The RAWS at the Badlands National Park, 2 miles north of Rockyford, measured a wind gust of 67 mph from the southwest.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for South Dakota, 2005Warnings in South Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455145, 5455146, 5455148, 5455149, 5455150, 5455147, 5455214, 5455151, 5455152, 5455215.